Nov 6, 2008
I have been positive for 2.5yrs, on treatment (sustiva+kivexa) for 8months and have been plagued by diarrhea for about 18months. I have tried all of the following -stool tests (several!) for parasites, none found -removed wheat and lactose from my diet, no change -removed as much insoluble fibre as possible from my diet -colonoscopies (2) with no real signs of any problems, but given mesalazine 800mg 3xdaily for a month, no improvement -taken probiotic supplements for months, then tried not taking them for several months, no change -taken pectin supplements for 2 months, no change -taken loperamide for months on end which ended up giving me trapped wind where everything sat in my gut, prolonged gaps between motions but still stools were not formed.
I am starting to get very down about this as it has meant an end to any sex life (as a gay man), and makes me feel constantly uneasy. I have not lost any weight during this, no other symptoms of anything else and my CD4 is 440 or above and my VL undetectable
What else can i possibly try? I'm feeling emotionally exhausted by it and doctors in the UK cannot seem to help me and keep giving me intervals of over 6 months before seeing me again, in the mean time my sex life is remaining on hold!
| Response from Dr. Henry
I assume you have tried a lactose free diet or lactase supplements as well?? Any other meds you are taking that could aggravate your loose stools (such as some antidepressants). In cases like yours I would often consider a planned switch to an alternative HIV regimen (ie Truvada for Kivexa and/or raltegravir or nevirapine or a boosted PI or atazanvir-if using Kivexa- for the Sustiva on a scheduled trial and error basis).
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.